The Today Show features a Virginia Spine Institute patient who speaks out about her inspiring journey to overcome her spinal condition! Click to watch.

Insights To Help Get You Back To Your Life.

About The Author

Share This Post

What Should Migraine Sufferers Know Before Getting Their Covid-19 Vaccine?

Authored by Dr. Sommer Ebdlahad. March 17, 2021

The future is starting to look brighter as we head into 2021 with more access to vaccines and we gain greater control over the COVID-19 virus. As chronic migraine sufferers know, added stress and uncertainty due to the pandemic only made matters worse for their painful condition. Now that vaccines are starting to become available, what do migraine sufferers need to know about potential side effects for their head pain?

Q: Should people with chronic migraines discuss the vaccine with their doctor before getting it? 

A: You should absolutely discuss the COVID-19 vaccine with your doctor. Most of the time, getting the vaccine and preventing covid outweighs any risk, but it’s still important to check with your migraine specialist or neurologist

Q: How might the vaccine interact with various migraine treatments such as monoclonal antibody treatments or botox? 

A: The COVID-19 vaccine is not known to interact with monoclonal antibody treatments. They have not been specifically studied, but patients in the Pfizer and Moderna trials on the monoclonal migraine treatments were not excluded and were not found to have any increased adverse effects. 

Ask your doctor before receiving your vaccine, and if necessary, you may be able to pause the migraine monoclonal antibody treatment for 3 weeks in high risk patients, but most of the time the vaccine should not affect the migraine dosing schedule.

There is no data on botox treatments and vaccine interactions, but people who have received the vaccine to this point do not seem to be at increased risk if they are also completing treatments such as botox.

Q: Are people prone to migraines more likely to have a headache as a side effect from the vaccine? 

A: After the vaccine, the next 36 hours are when the strongest side effects usually occur. People who suffer from chronic migraines may also experience a migraine in those 36 hours.

Q: Can people take pain relievers after vaccination?

Abortives such as tylenol or NSAIDs (motrin, ibuprofen, naproxen, aleve) should be avoided as they can lessen immune response needed to generate antibodies and make vaccines effective. Triptans (maxalt, imitrex, etc) and gepants (nurtec, ubrelvy) should be okay to use.

Most importantly, if you are suffering from chronic, unmanageable migraines, seeking treatment from a neurologist is an important first step. Contact my office for an initial consultation or telehealth appointment to start your journey to less migraine days.

Reviewed by: Dr. Sommer Ebdlahad.

Reviewed by: Dr. Sommer Ebdlahad.

About The Author

Dr. Sommer Ebdlahad

Share This Post

Other videos on this topic

AS SEEN ON FOX 5: Neurologist Dr. Ebdlahad Talks Stress Triggered Migraines during COVID-19 Pandemic

Migraine Infusion Therapy

What Is A Migraine?

EMG for Diagnostic Testing